Montana, 2007Heavy Snow in Montana, May 24 to 25, 2007
May 24 to 25, 2007 · NWS MSO · 1 event in 1 county or zone
On May 24, a closed low pressure system dropped south from Canada along the Continental divide producing heavy snow in Glacier National Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 24, a closed low pressure system dropped south from Canada along the Continental divide producing heavy snow in Glacier National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 24, 11:19 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, May 24, 11:19 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
1219 PM MDT THU MAY 24 2007
.UPDATE...MOIST UPPER LOW CONTINUES TO SAG SOUTHWARD AND HAS BEGUN
TO ALLOW FOR THE FORMATION OF SHOWERS ACROSS MUCH OF THE REGION.
DUE TO COLD NATURE OF UPPER LOW...BELIEVE THAT INSTABILITY WILL BE
ENOUGH TO SUPPORT A GREATER COVERAGE OF THUNDERSTORMS THIS
AFTERNOON THAN PREVIOUSLY THOUGHT. SOME MAY EVEN BECOME STRONG
ENOUGH TO PRODUCE SMALL HAIL ACROSS NORTH AND CENTRAL WESTERN
MONTANA...SO STAY TUNED.
ALSO WENT AHEAD AND ADDED A HEAVY SNOW WARNING FOR THE POTOMAC
SEELEY LAKE REGION STARTING THIS EVENING. FORECAST MODELS
CONTINUE TO BRING HEAVY AMOUNTS OF PRECIPITATION OVER THE AREA BY
TOMORROW MORNING...AND WITH FALLING SNOW LEVELS...EXPECT SEVERAL
INCHES OF ACCUMULATING SNOW ABOVE 4500 FEET. CONTINUE TO MONITOR
FORECAST AND FORECAST DISCUSSION FOR FURTHER UPDATES.
&&
.AVIATION...LOW CEILINGS AND MOUNTAIN OBSCURATIONS WILL BE ON THE
INCREASE THROUGH TODAY AND TONIGHT...PARTICULARLY FROM FLATHEAD
LAKE NORTH. CONVECTIVELY ENHANCED SHOWERS COULD CAUSE LOCAL
VISIBILITY REDUCTIONS. SEE APPROPRIATE TAFS AND TWEBS.
&&
.PREV DISCUSSION... /ISSUED 947 AM MDT THU MAY 24 2007/
UPDATE...MADE A QUICK UPDATE THIS MORNING TO ADD IN ISOLATED
THUNDER ACROSS MOST OF WESTERN MONTANA AND NORTH CENTRAL IDAHO FOR
THIS AFTERNOON. WITH UPPER LOW SAGGING SOUTHWARD FROM CANADA THIS
AFTERNOON...ATMOSPHERE SHOULD DESTABILIZE ENOUGH TO PRODUCED SOME
CONVECTION. UPPER LOW STILL ON TRACK TO IMPACT THE NORTHERN
ROCKIES LATE THIS AFTERNOON INTO THE EARLY FRIDAY MORNING.
CONTEMPLATING THE IDEA OF ADDING A SNOW ADVISORY FOR THE
POTOMAC/SEELEY LAKE REGION FOR OVER NIGHT TONIGHT...BUT WILL WAIT
TO SEE LATEST MODEL RUNS BEFORE MAKING A FINAL DECISION. FURTHER
UPDATES MAY BE NEEDED.
PREV DISCUSSION... /ISSUED 342 AM MDT THU MAY 24 2007/
DISCUSSION...INTERESTING WEATHER PATTERN SHAPING UP. AN UPPER JET
IS PUSHING INTO OREGON THIS MORNING WHILE AN UPPER LOW APPROACHES
NORTHERN IDAHO AND WESTERN MONTANA FROM THE NORTH. THE NORTHERN
LOW WILL BE THE MAIN WEATHER PRODUCER IN THE SHORT TERM...BUT THE
OREGON JET APPEARS TO BE AIDING SHOWER DEVELOPMENT OVER NORTHEAST
OREGON AND CENTRAL IDAHO THIS MORNING. THIS ACTIVITY WILL SLIDE
EAST ACROSS THE BITTERROOTS AND SAPPHIRES THIS MORNING...AND HAVE
ADJUSTED THE FORECAST ACCORDINGLY.
THE NORTHERN LOW IS ALREADY SPREADING CLOUD COVER AND SHOWERS INTO
FAR NORTHWEST MONTANA THIS MORNING...AND EXPECT THESE TO CONTINUE
SLIDING SOUTH AND EAST THROUGH THE DAY. COULD BE UNSTABLE ENOUGH
WITH THIS FEATURE FOR A FEW EMBEDDED THUNDERSTORMS. SNOW LEVELS
WILL BEGIN TO DROP OVERNIGHT...AND BY THIS TIME THE PRECIPITATION
WILL BE FOCUSED OVER THE WEST GLACIER REGION. HEAVY
ACCUMULATIONS...ESPECIALLY CONSIDERING THE TIME OF YEAR...ARE
EXPECTED DOWN TO 4500 FEET OR SO BY FRIDAY MORNING.
THE SYSTEM WILL EXIT TO THE EAST FRIDAY AFTERNOON WITH LOW
AMPLITUDE RIDGING DEVELOPING EARLY IN THE WEEKEND. ANOTHER SYSTEM
IS EXPECTED TO DROP IN OVER THE REGION LATE SUNDAY AND MONDAY.
THIS FEATURE SHOULD BE EXITING THE AREA ON TUESDAY WITH THE REMAINDER
OF NEXT WEEK LOOKING WARMER AND DRIER.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 12 PM MDT FRIDAY ABOVE 4500 FEET FOR
WEST GLACIER REGION.
HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 12 PM MDT FRIDAY
ABOVE 4500 FEET FOR POTOMAC/SEELEY LAKE REGION.
ID...NONE.
&&
SHORT TERM...VIA
LONG TERM....99
AVIATION...VIAHazardous weather outlook, May 24, 10:32 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1132 AM MDT THU MAY 24 2007
MTZ001-003>005-250300-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
1132 AM MDT THU MAY 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL DROP SOUTH INTO NORTHWEST
MONTANA FROM CANADA TODAY. THE COMBINATION OF COLD AIR ALOFT AND DAY
TIME HEATING WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON INTO
THE EARLY EVENING HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAIN AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AS THE LOW PRESSURE SYSTEM MOVES EAST OF THE AREA ON FRIDAY...SHOWERS
WILL DIMINISH AS THE DAY PROGRESSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, West Glacier Region
- When
- May 24, 1:00 PM MST to May 25, 5:53 AM MST
- Where
- West Glacier Region forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
Badger Pass and Flattop Mountain received 7 and 9 inches of new snowfall respectively as the Low Pressure System moved southeast along the Continental Divide.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 24 to 26, 20076 deaths · $342,000 · EF1 · 32 events
- Flash Flooding and Hail in Texas, May 24 to 25, 20071 death · 1 in hail · 11 events
- Flash Flooding and Flooding in Iowa, May 24 to 25, 2007$2.5 million · 8 events
- Wildfire in Illinois, May 24, 2007$2.0 million · 2 events
- Flash Flooding in Texas, May 24 to 25, 2007$170,000 · 17 events
- Flooding in Iowa, May 24 to 31, 2007$270,000 · 5 events
- Strong Wind in Illinois, May 24, 2007$151,000 · 9 events
- Flood in Texas, May 24 to 25, 2007$220,000 · 1 event
- Strong Wind in Wisconsin, May 24, 2007$46,000 · 20 events
- Damaging Winds in Wisconsin, May 24, 2007$83,000 · 56 kt wind · 7 events
- Hail in Colorado, May 24, 2007$20,000 · 0.25 in hail · 1 event
- Damaging Winds in Wisconsin, May 24, 2007$1,000 · 56 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23361.